0
We're unable to sign you in at this time. Please try again in a few minutes.
Retry
We were able to sign you in, but your subscription(s) could not be found. Please try again in a few minutes.
Retry
There may be a problem with your account. Please contact the AMA Service Center to resolve this issue.
Contact the AMA Service Center:
Telephone: 1 (800) 262-2350 or 1 (312) 670-7827  *   Email: subscriptions@jamanetwork.com
Error Message ......
Research Letters |

Levofloxacin-Associated Panuveitis With Chorioretinal Lesions FREE

Nicholas J. Butler, MD; Eric B. Suhler, MD, MPH
[+] Author Affiliations

Author Affiliations: Wilmer Eye Institute, Johns Hopkins University School of Medicine, Baltimore, Maryland (Dr Butler); and Casey Eye Institute, Oregon Health and Science University and Portland VA Medical Center, Portland (Dr Suhler).


Arch Ophthalmol. 2012;130(10):1342-1344. doi:10.1001/archophthalmol.2012.2260.
Text Size: A A A
Published online

Drug-induced uveitis is a rare complication of many commonly prescribed medications, including bisphosphonates, sulfonamides, multiple vaccines, and topical β-blockers.1 Recently, a uveitis-like syndrome with iris transillumination defects and pupillary mydriasis associated with oral moxifloxacin use has been described.2 Fluoroquinolones are an increasingly recognized cause of bilateral uveitis,3 although the visual significance is often minimal. Herein, we describe a visually disabling but reversible manifestation of levofloxacin-associated panuveitis.

In July 2010, a 68-year-old woman without pertinent medical or ocular history visited our uveitis clinic because of decreased vision and floaters bilaterally for 5 days. Two weeks prior, she was bitten by a dog and was prescribed prophylactic levofloxacin. After 4 days of therapy, she noted painless bilateral palmar macules and pustules, followed a day later by blurred vision and floaters in both eyes. She discontinued levofloxacin and was referred to us. Other long-term medications she had been receiving at the time of the initial visit included atenolol, amlodipine besylate, rabeprazole sodium, diphenhydramine hydrochloride, and low-dose aspirin; however, none of these represented a new exposure. Further, the patient was bitten by her own dog whose immunizations were up to date, so rabies vaccination was not necessary.

Her visual acuity was 20/500 OU and intraocular pressure was 8 mm Hg OU. Biomicroscopic examination revealed small, nongranulomatous keratic precipitates, 1+ anterior chamber cell and flare, 1+ to 2+ vitreous cells and 1+ haze, and multiple hypopigmented punctate lesions in the foveae in both eyes. These lesions demonstrated early staining on fluorescein angiography (Figure, A and B) and nodular increased reflectivity at the level of the retinal pigment epithelium on optical coherence tomography (Figure, E). Color fundus photographs were not available.

Place holder to copy figure label and caption
Graphic Jump Location

Figure. Retinal images before and after 2 months of oral prednisone therapy. Fluorescein angiography (FA) of the patient's right (A) and left (B) eyes at the initial visit demonstrated early staining of punctate foveal lesions (arrows). The spots have nearly completely resolved in both the right (C) and left (D) eyes with therapy 3 months later. Optical coherence tomography, shown for only the right eye before (E) and after (F) therapy, reveals the retinal pigment epithelial location of these lesions (arrowheads) and similar resolution.

After confirming negative results on chest radiography and syphilis serology, we initiated oral prednisone, 60 mg/d with an extended taper. At each successive visit, her visual acuity and symptoms improved. After completion of a 2-month prednisone taper, her visual acuity was back to baseline (20/40 OU), limited only by preexisting cataracts. The punctate lesions had nearly completely resolved on both examination and ancillary testing (Figure, C, D, and F).

To our knowledge, this is the second reported case3 of levofloxacin-associated uveitis; moreover, we are aware of no other cases of drug-induced chorioretinal lesions. Quite atypical of drug-induced uveitis, our patient had temporary legal blindness in both eyes, which responded to antibiotic dechallenge and oral corticosteroid therapy. However, visual recovery was not prompt, resulting in many weeks of disability and anxiety in the face of an uncertain prognosis. As prescription rates of other antibiotic classes have decreased during the past 2 decades with increased attention toward antibiotic-resistance prevention, fluoroquinolone use has increased as much as 5-fold in the ambulatory setting owing to its broad-spectrum coverage.4 As such, levofloxacin-associated uveitis, although rare, may be increasingly encountered. Health care practitioners should be aware of this entity and promptly refer any suspected cases for ophthalmological evaluation.

Correspondence: Dr Butler, Wilmer Eye Institute, Johns Hopkins University School of Medicine, Division of Ocular Immunology, 1800 Orleans St, Woods Bldg, Room 472, Baltimore, MD 21287 (nbutle10@jhmi.edu).

Financial Disclosure: None reported.

Additional Contributions: George Petricek, BA, of Casey Eye Institute's ophthalmic photography department, assisted with the Figure.

Fraunfelder FW. Drug-induced ocular inflammatory diseases.  Drugs Today (Barc). 2007;43(2):117-123
PubMed   |  Link to Article
Wefers Bettink-Remeijer M, Brouwers K, van Langenhove L,  et al.  Uveitis-like syndrome and iris transillumination after the use of oral moxifloxacin.  Eye (Lond). 2009;23(12):2260-2262
PubMed   |  Link to Article
Hinkle DM, Dacey MS, Mandelcorn E,  et al.  Bilateral uveitis associated with fluoroquinolone therapy.  Cutan Ocul Toxicol. 2012;31(2):111-116
PubMed   |  Link to Article
Grijalva CG, Nuorti JP, Griffin MR. Antibiotic prescription rates for acute respiratory tract infections in US ambulatory settings.  JAMA. 2009;302(7):758-766
PubMed   |  Link to Article

Figures

Place holder to copy figure label and caption
Graphic Jump Location

Figure. Retinal images before and after 2 months of oral prednisone therapy. Fluorescein angiography (FA) of the patient's right (A) and left (B) eyes at the initial visit demonstrated early staining of punctate foveal lesions (arrows). The spots have nearly completely resolved in both the right (C) and left (D) eyes with therapy 3 months later. Optical coherence tomography, shown for only the right eye before (E) and after (F) therapy, reveals the retinal pigment epithelial location of these lesions (arrowheads) and similar resolution.

Tables

References

Fraunfelder FW. Drug-induced ocular inflammatory diseases.  Drugs Today (Barc). 2007;43(2):117-123
PubMed   |  Link to Article
Wefers Bettink-Remeijer M, Brouwers K, van Langenhove L,  et al.  Uveitis-like syndrome and iris transillumination after the use of oral moxifloxacin.  Eye (Lond). 2009;23(12):2260-2262
PubMed   |  Link to Article
Hinkle DM, Dacey MS, Mandelcorn E,  et al.  Bilateral uveitis associated with fluoroquinolone therapy.  Cutan Ocul Toxicol. 2012;31(2):111-116
PubMed   |  Link to Article
Grijalva CG, Nuorti JP, Griffin MR. Antibiotic prescription rates for acute respiratory tract infections in US ambulatory settings.  JAMA. 2009;302(7):758-766
PubMed   |  Link to Article

Correspondence

CME
Also Meets CME requirements for:
Browse CME for all U.S. States
Accreditation Information
The American Medical Association is accredited by the Accreditation Council for Continuing Medical Education to provide continuing medical education for physicians. The AMA designates this journal-based CME activity for a maximum of 1 AMA PRA Category 1 CreditTM per course. Physicians should claim only the credit commensurate with the extent of their participation in the activity. Physicians who complete the CME course and score at least 80% correct on the quiz are eligible for AMA PRA Category 1 CreditTM.
Note: You must get at least of the answers correct to pass this quiz.
Please click the checkbox indicating that you have read the full article in order to submit your answers.
Your answers have been saved for later.
You have not filled in all the answers to complete this quiz
The following questions were not answered:
Sorry, you have unsuccessfully completed this CME quiz with a score of
The following questions were not answered correctly:
Commitment to Change (optional):
Indicate what change(s) you will implement in your practice, if any, based on this CME course.
Your quiz results:
The filled radio buttons indicate your responses. The preferred responses are highlighted
For CME Course: A Proposed Model for Initial Assessment and Management of Acute Heart Failure Syndromes
Indicate what changes(s) you will implement in your practice, if any, based on this CME course.

Multimedia

Some tools below are only available to our subscribers or users with an online account.

906 Views
3 Citations
×

Related Content

Customize your page view by dragging & repositioning the boxes below.

Articles Related By Topic
Related Collections
PubMed Articles
Jobs